Bodybuilding supplements leading to copper toxicity, encephalopathy, fulminant hepatic failure and rhabdomyolysis

Research output: Contribution to journalArticle

Abstract

Millions of people worldwide use nutritional and dietary supplements, such as vitamins and minerals. These and other performance-enhancing substances are also used by high school, college, and professional athletes, bodybuilders, and amateur sports enthusiasts. The constituents of these supplements and their metabolites may be harmful and not listed on the product label. We present a case report of a 32-year-old bodybuilder using myriad nutritional, performance-enhancing, and weight-loss supplements with life-threatening encephalopathy, hepatic failure, rhabdomyolysis, and copper toxicity mimicking Wilson's disease. Emergency physicians and nurses should be aware of these potential deleterious effects and inquire about supplement use by patients with unexplained multiorgan failure. Family, friends, or acquaintances should be asked to bring the actual products to the hospital for analysis.

Original languageEnglish (US)
JournalAmerican Journal of Emergency Medicine
DOIs
StateAccepted/In press - Jan 1 2020

Keywords

  • Bodybuilding
  • Copper
  • Herbal
  • Liver
  • Rhabdomyolysis
  • Supplements

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Bodybuilding supplements leading to copper toxicity, encephalopathy, fulminant hepatic failure and rhabdomyolysis'. Together they form a unique fingerprint.

  • Cite this